Virginia, 2004

Flash Flooding in Virginia, July 27, 2004

July 27, 2004 · NWS AKQ · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 4:49 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 27, 4:49 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT TUE JUL 27 2004

.SHORT TERM...
HAVE EXTENDED FLOOD WATCH FOR TONIGHT FARTHER EAST...AS CONVECTIVE
LINE HAS SET UP FROM GA TO NJ...WHICH CORRESPONDS NICELY TO A 20KT
850 JET ANALYZED IN THE RUC. THE RUC HAS THIS JET SLOWLY SLIDE
EASTWARD OVERNIGHT...AS THE UPPER JET THEN COMES INTO PLAY...THUS THE
REASON FOR EXPANDING THE WATCH.  WILL CONTINUE TO MONITOR FOR
POTENTIAL FOR FURTHER EXPANSION.

&&

.PREV DISCUSSION...
COLD FRONT MOVES IN AND STALLS ACROSS THE AREA THEN GRADUALLY
DISSIPATES.

PLENTY OF MOISTURE MOVING N ACRS THE AREA AHEAD OF A COLD FNT FM THE
W. THIS FRONT SLOWLY MOVES TO THE ERN PART OF THE AREA BY WED
NIGHT. MODELS SHOW GOOD DIVG ALOFT DEVELOPING OVR THE AREA FM 00Z TO
06Z TONIGHT AND THIS SHD AIDE THE CONVECTION. BY WED WITH CONVG
ALONG THE FNT AND ANOTHER GOOD DIVG ALOFT DEVELOPING AGAIN PLENTY
OF CONVECTION. SOME SHR THIS AFTN WITH 85H WINDS AT 20 KTS BUT THIS
SHD WEAKEN BY WED NIGHT. ETA MODEL TRIES TO MOV THE PRECIP OFF THE
CST WED NIGHT BUT WL GO WITH THE GFS AND SLOWER SOLUTION. WL GO
CLOSE TO MAV GUIDANCE ON TEMPS.

BERMUDA HI SETS UP ACRS THE CWA BY FRI AS FNT DISSIPATES. BUT ALL
MODELS STILL SHOW PLENTY OF MOISTURE ACRS THE AREA JUST TRYING TO
FIND WHAT BOUNDARIES ARE AROUND EACH DAY. SO LEAVE A CHC OF TSTMS
EACH DAY. TEMPS WL BE NEAR NORMAL WITH SUNSHINE IN THE AM THEN MORE
CLDS BY AFTN.

VFR OUTSIDE OF THE TSTMS BUT TSTMS COULD PUSH CONDS TO IFR.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH MDZ021.
VA...FLOOD WATCH VAZ048-049-060>076-079-080
NC...NONE.
MARINE...NONE.

&&

MALOIT
Hazardous weather outlook, Jul 27, 4:35 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT TUE JUL 27 2004

VAZ048-049-060>062-067>069-280900-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
535 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT WILL
OVERSPREAD THE AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL
FALL ON GROUND ALREADY SATURATED FROM RECENT RAINS. THIS MUCH
RAINFALL COULD CAUSE FLOODING OF CREEKS AND STREAMS...AS WELL AS
URBAN AREAS. SEE WBCFFAAKQ FRO MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MDZ021>025-NCZ012>017-030>032-102-VAZ063>066-070>100-280900-
ACCOMACK VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA-
DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA-
RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH LOCALLY HEAVY
RAINFALL MAY OCCUR IN ANY THUNDERSTORM LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
WEDNESDAY AS A COLD FRONT STALLS OVER THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Jul 27, 3:11 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT TUE JUL 27 2004

VAZ060>062-065>069-272115-
AMELIA VA-CUMBERLAND VA-GOOCHLAND VA-LUNENBURG VA-MECKLENBURG
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
411 PM EDT TUE JUL 27 2004

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO CENTRAL VIRGINIA
PIEDMONT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CUMBERLAND TO 37 MILES SOUTHWEST OF
VICTORIA...OR FROM CUMBERLAND TO 11 MILES EAST OF VIRGILINA...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR  CARTERSVILLE
AROUND 435 PM EDT
  VICTORIA AROUND 445 PM EDT
  HADENSVILLE AROUND 455 PM EDT
  POWHATAN AROUND 505 PM EDT
  GOOCHLAND AROUND 510 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE AND CREWE.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS.

BROWN
Special weather statement, Jul 27, 3:28 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT TUE JUL 27 2004

MDZ021-VAZ075-272115-
DORCHESTER MD-WESTMORELAND VA-
428 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS MOVING INTO WESTERN DORCHESTER COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF CAMBRIDGE TO 38 MILES
SOUTHWEST OF CAMBRIDGE...OR FROM 10 MILES SOUTHWEST OF CAMBRIDGE TO
10 MILES SOUTHWEST OF LEXINGTON PARK...MOVING NORTHEAST AT 20 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR CAMBRIDGE AROUND 450 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HURLOCK.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 27, 3:29 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT TUE JUL 27 2004

VAZ063-072>076-272115-
ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND
VA-WESTMORELAND VA-
429 PM EDT TUE JUL 27 2004

...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING ACROSS WESTERN
PORTIONS OF THE NORTHERN NECK AND MIDDLE PENINSULA...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 30 MILES NORTHEAST OF CHAMPLAIN TO 30 MILES
SOUTHWEST OF CHAMPLAIN...OR FROM 8 MILES NORTHWEST OF LEONARDTOWN TO
MECHANICSVILLE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR CHAMPLAIN AROUND 435 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 27, 3:54 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 PM EDT TUE JUL 27 2004

VAZ063-070-071-080-272150-
CHESTERFIELD VA-DINWIDDIE VA-HANOVER VA-HENRICO VA-
454 PM EDT TUE JUL 27 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH PORTIONS OF
CENTRAL VIRGINIA...INCLUDING METRO RICHMOND...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HIGHLAND SPRINGS TO 28 MILES SOUTHWEST OF
CHESTER...OR FROM HIGHLAND SPRINGS TO 8 MILES NORTHWEST OF
MCKENNEY...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR   HIGHLAND SPRINGS AROUND 505 PM EDT
  CHESTER AROUND 600 PM EDT
.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

BROWN
Special weather statement, Jul 27, 4:08 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT TUE JUL 27 2004

VAZ064-073>077-272200-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
508 PM EDT TUE JUL 27 2004

...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING THROUGH THE
NORTHERN NECK...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 24 MILES EAST OF MONTROSS TO 9 MILES
SOUTHWEST OF CHAMPLAIN...OR FROM LEXINGTON PARK TO 9 MILES SOUTHWEST
OF CHAMPLAIN...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...TAPPAHANNOCK AROUND 525 PM...WARSAW AROUND 535 PM...
MONTROSS AROUND 545 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Jul 27, 5:04 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
604 PM EDT TUE JUL 27 2004

VAZ065>068-079-080-272300-
AMELIA VA-BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG
VA-NOTTOWAY VA-
604 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 18 MILES SOUTH OF MANNBORO...OR ABOUT 7 MILES
SOUTHEAST OF BLACKSTONE...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DARVILLS...AND...WELLVILLE AT 610 PM
EDT...WILSONS AT 615 PM EDT...HEBRON AT 620 PM EDT...AMMON...AND...
FORD AT 625 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE DUNDAS AND FORT PICKETT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND
GUSTY WINDS UP TO 30 MPH. TORRENTIAL RAINFALL RATES OF 2 TO 2.5
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN

The radar

The Norfolk radar (KAKQ), 75 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Richmond (C)

When
July 27, 5:53 PM EST to 7:00 PM EST
Where
Richmond (C) County, Richmond
Reported by
TRAINED SPOTTER
Coordinates
37.554, -77.460 (the zone’s center; the record gives no point)

Street flooding near the Boulevard and I-95.

Flash Flood, Chesterfield

When
July 27, 6:00 PM EST to 7:00 PM EST
Where
Chesterfield County, Midlothian
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Street flooding on Hull Street and Genito Road.

Flash Flood, Northumberland

When
July 27, 6:35 PM EST to 7:00 PM EST
Where
Northumberland County, 5 mi WNW of Lewisetta
Reported by
AIRPLANE PILOT
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Flooding across Mundy Point Road.

Flash Flood, Westmoreland

When
July 27, 7:00 PM EST to 7:30 PM EST
Where
Westmoreland County, 1 mi W of Colonial Beach
Reported by
LAW ENFORCEMENT
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Flooding across Route 205.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414011, 5414012, 5414013, 5414014.